×

zbMATH — the first resource for mathematics

Mutual exclusion versus coexistence for discrete competitive systems. (English) Zbl 0735.92023
Summary: Using discrete competition models where the density dependent growth functions are either all exponential or all rational, notwithstanding the complex interactions of the species, we establish an exclusion principle. Moreover, in a 2-species discrete competition model where the growth functions are exponential and rational, an example is given illustrating coexistence when our conditions are satisfied. We obtain an exclusion principle for this 2-species model for some choice of parameters.

MSC:
92D40 Ecology
39A10 Additive difference equations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Bishir, J., Namkoong, G.: Effects of density on the interaction between competing plant species. (Preprint)
[2] Comins, H. N., Hassell, M. P.: Predation in multiprey communities. J. Theor. Biol. 62, 93-114 (1976)
[3] Collet, P., Eckmann, J.-P.: Iterated Maps on the Interval as Dynamical Systems. Boston: Birkhauser 1980 · Zbl 0458.58002
[4] Devaney, R. L.: An Introduction to Chaotic Dynamical Systems. Redwood City, California: Addison-Wesley 1987 · Zbl 1226.37030
[5] Franke, J., Yakubu, A.: Geometry of exclusion principles in discrete systems. J. Math. Anal. Appl. (to appear) · Zbl 0778.93012
[6] Franke, J., Yakubu, A.: Global attractors in competitive systems. Nonlinear Anal. Theory Methods Appl. 16, 111-129 (1991) · Zbl 0724.92024
[7] Frauenthal, J. C.: Population dynamics and demography. Proc. Symp. Appl. Math. 30, 9-18 (1984)
[8] Hassell, M. P.: The Dynamics of Competition and Predation. Southampton: Camelot Press Ltd. 1976 · Zbl 0338.92020
[9] Hassell, M. P., Comins, H. N.: Discrete time models for two-species competition. Theor. Popul. Biol. 9, 202-221 (1976) · Zbl 0338.92020
[10] Hofbauer, J., Hutson, V., Jansen, W.: Coexistence for systems governed by difference equation of Lotka-Volterra type. J. Math. Biol. 25, 553-570 (1987) · Zbl 0638.92019
[11] May, R. M., Oster, G. F.: Bifurcations and dynamic complexity in simple ecological models. Am. Nat. 110, 573-599 (1976)
[12] Nitecki, Z.: Differential Dynamics: An Introduction to the Orbit Structure of Diffeomorphisms. Cambridge, England: M.I.T. Press 1971 · Zbl 0246.58012
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.